Arkansas, 2016

Heat in Arkansas, August 9 to 12, 2016

August 9 to 12, 2016 · NWS SHV · 4 events in 4 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s to upper 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 1:32 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 9, 1:32 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
232 PM CDT TUE AUG 9 2016

.DISCUSSION...
Very widely scattered showers and thunderstorms beginning to fire
with the aid of afternoon heating and plentiful moisture with
pwats near 2.2" across the eastern two thirds of our region. With
less cloud cover today...temperatures have warmed nicely into the
middle to upper 90s areawide and with dewpoints not mixing down
due to the higher moisture content in the atmosphere...we are once
again dealing with high and in some places...excessive heat index
temperatures. With very little change expected during the day
Wednesday...and after collaborating with our neighboring
offices...have extended the current advisory through 00z Thu and
have added the remaining counties/parishes to this advisory.

As we go through the remainder of the work week...our region will
be less and less under the influence of a weakening upper ridge
south and west of our region. Instead...mid and late week weather
will be coming from the south and east in the form of an upper
level trough. This disturbance which has been drenching the
northeast Gulf Coast will begin to retrograde westward due to a
developing upper ridge taking up residence across the Tenn Valley
into the Carolinas. This is good news for our region as we should
see increasing rain chances and cooler temperatures as a result.
The highest rain chances and cooler daytime temperatures will be
felt across our eastern half through the end of the work week but
even our extreme western zones which have been baking in the heat
for quite sometime now should feel some relief from this heat if
not by rainfall...then my increasing cloud cover. By the end of
the week into the weekend...we may even need to watch for
excessive rainfall across our eastern most zones as pwats increase
to near 2.5 inches and our eastern zones have seen more rainfall
over the last 30 days than say our western zones have.

The forecast for the weekend continues to be interesting as not
only are we dealing with the effect from the upper trough in our
eastern zones but then we begin to look upstream as a weakening
longwave trough heads our way from the Plains. This trough will
help to pick up the Gulf disturbance by Sunday into Monday but
strong lift in association with PVA in advance of the trough
should be the key ingredients for scattered to numerous showers
and thunderstorms this weekend into early next week as well.

Thanks for the coordination today FWD...TSA...LZK...JAN...HGX.
Prelims to follow...13.

&&

.PREV DISCUSSION... /issued 1209 PM CDT TUE AUG 9 2016/

AVIATION...
For the 09/18Z VRF conditions will prevail through the taf period
with light and variable Southerly winds. CU of 5KFT to 6KFT will
move into the Eastern and Western terminals before thinning out
during the overnight hours. This afternoon and evening widely
scattered showers/Thunderstorms are possible across the Eastern
terminals with the increase in moisture from the SE along with
daytime heating but these showers will diminish by sunset. Areas
that receive rain could possible see hz/br conditions for a brief
period of time during the morning afterwards winds will increase
out of the S/SE to 5 to 10 kts. /21/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  78  94 /  20  30  20  50
MLU  75  95  76  91 /  20  40  20  60
DEQ  74  96  75  96 /  20  30  20  30
TXK  75  95  76  95 /  20  30  20  40
ELD  73  96  74  93 /  20  40  20  50
TYR  80 100  80  98 /  20  20  20  30
GGG  76  98  78  97 /  20  20  20  40
LFK  76  96  77  95 /  20  30  20  50

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Wednesday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Wednesday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Wednesday for OKZ077.

TX...Heat Advisory until 7 PM CDT Wednesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

21/13
Hazardous weather outlook, Aug 9, 9:24 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 AM CDT TUE AUG 9 2016

ARZ050-059-070-071-LAZ001>003-010>012-017-018-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-101200-
SEVIER-LITTLE RIVER-MILLER-LAFAYETTE-CADDO-BOSSIER-WEBSTER-
DE SOTO-RED RIVER-BIENVILLE-SABINE-NATCHITOCHES-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
1024 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THIS AFTERNOON
INTO THE EVENING HOURS. ANY STRONG STORMS WILL HAVE THE CAPABILITY
TO PRODUCE STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS. HEAT INDEX VALUES WILL MAX OUT AT OR
JUST ABOVE 105 DEGREES THIS AFTERNOON WITH A HEAT ADVISORY IN
EFFECT. HEAT SAFETY PRECAUTIONS ARE ADVISED IF SPENDING ANY TIME
OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AFTERNOON HEAT INDEX VALUES WILL CONTINUE TO PEAK NEAR OR EVEN
ABOVE 105 DEGREES FROM MID TO LATE WEEK. ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL ALSO CONTINUE TO
DEVELOP THROUGH THE REMAINDER OF THIS WEEK. BETTER RAIN CHANCES
MAY COME OVER THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT ON
SATURDAY...WHICH MAY STALL OVER THE REGION LATER IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

ARZ051-060-061-072-073-LAZ004>006-013-014-019>022-101200-
HOWARD-HEMPSTEAD-NEVADA-COLUMBIA-UNION-CLAIBORNE-LINCOLN-JACKSON-
OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1024 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN DURING THE PEAK
HOURS OF DAYTIME HEATING. ANY STRONG STORMS WILL HAVE THE CAPABILITY
TO PRODUCE STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS. HEAT INDEX VALUES WILL MAX OUT NEAR 104
DEGREES THIS AFTERNOON...JUST BELOW THE HEAT ADVISORY THRESHOLD.
HEAT SAFETY PRECAUTIONS ARE STILL ADVISED IF SPENDING ANY TIME
OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AFTERNOON HEAT INDEX VALUES WILL CONTINUE TO PEAK NEAR OR EVEN
ABOVE 105 DEGREES FROM MID TO LATE WEEK. ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL ALSO CONTINUE TO
DEVELOP THROUGH THE REMAINDER OF THIS WEEK. BETTER RAIN CHANCES
MAY COME OVER THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT ON
SATURDAY...WHICH MAY STALL OVER THE REGION LATER IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Howard

When
August 9, 2:10 PM CST to August 12, 6:00 PM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Heat, Sevier

When
August 9, 2:10 PM CST to August 12, 6:00 PM CST
Where
Sevier forecast zone
Reported by
ASOS
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Heat, Little River

When
August 9, 2:10 PM CST to August 12, 6:00 PM CST
Where
Little River forecast zone
Reported by
ASOS
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

Heat, Miller

When
August 9, 2:10 PM CST to August 12, 6:00 PM CST
Where
Miller forecast zone
Reported by
ASOS
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648937, 648938, 648939, 648940.